antibiotics & gerd

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

theacidrefluxman
Veteran Member


Date Joined Oct 2009
Total Posts : 739
   Posted 8/12/2011 5:13 PM (GMT -6)   
I've never brought it up, but I first got GERD about a week after a vomiting episode and an antibiotic to stop it. I eventually got it under control 2 years later, but after taking another strong antibiotic the reflux came back...

Has anyone else had their GERD caused by an antibiotic? It would make me think its likely more hypersensitivity than a non-functional valve, b/c an antibiotic couldn't mess up a muscle could it?

Bilbos
New Member


Date Joined Aug 2011
Total Posts : 2
   Posted 8/12/2011 5:32 PM (GMT -6)   
I know that some antibiotics have a side effect of causing heartburn.

I was recently on Levaquin and it gave me some of the worst heartburn I have ever experienced.

theacidrefluxman
Veteran Member


Date Joined Oct 2009
Total Posts : 739
   Posted 8/12/2011 7:07 PM (GMT -6)   
that was the 2nd one I was on, Levaquin. But the heartburn didn't go away when I stopped it :( continued til today. That was more than a year ago.

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7181
   Posted 8/12/2011 8:45 PM (GMT -6)   
Hi ARM,

Yes. It was antibiotics and the gastritis I got in reaction to them that first made my doctor realize that I had GERD. I have actually been hospitalized because an antibiotic causing very bad gastritis increased my reflux and created havoc with my asthma. I was hospitalized for over a week. I avoid antibiotics as much as possible. The only ones that haven't ripped my stomach up are Amoxicillin and Z-Pac.

Oh yes...if you have an insufficient LES and an antibiotic causes you gastritis, you'll be setting yourself up for some very bad GERD.

I don't think the antibiotic messes up the LES, but the messed up LES allows the additional reflux to escape the stomach.

Take care,
Denise

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 8/17/2011 9:25 AM (GMT -6)   
Hi Denise,

I would agree with you. I had several courses of antibiotics for my cystitis (which actually turned out to be non infective). My GERD suddenly reappeared soon after, having been apparently dormant for 3 years. Having recently discovered that my GERD makes me anaemic, I suspect (looking at blood results when I had no symptoms) that I had some silent gastritis and then the antibiotics tipped the balance. It's looking now like my haemoglobin is a good indicator of how well controlled my GERD is - much easier than a gastroscopy too!!

Also (while I'm on the subject!), the ppi side effects of dizziness and low blood pressure improved when I tackled the anaemia, so there was a mixed cause going on there. Unfortunately the iron tablets worsen the reflux but the Lansoprazole alone seems to slowly sort the anaemia (indirectly but effectively) - that's the current state of play anyway!


Regards, MMM
New stuff: GERD. Interstitial Cystitis
Lifelong stuff: Food allergies, eczema, asthma

theacidrefluxman
Veteran Member


Date Joined Oct 2009
Total Posts : 739
   Posted 8/17/2011 9:34 AM (GMT -6)   
MMM - that is what happened to me. My GERD was gone, and I was back to normal life, for 6 whole months. Then I took Levaquin and boom, heartburn came back, and has not left even a year after having stopped the Levaquin. I wish I would have never taken it.

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 8/17/2011 9:51 AM (GMT -6)   
Have you tried probiotics? I did try but probably not for long enough :-/
New stuff: GERD. Interstitial Cystitis
Lifelong stuff: Food allergies, eczema, asthma

theacidrefluxman
Veteran Member


Date Joined Oct 2009
Total Posts : 739
   Posted 8/17/2011 9:57 AM (GMT -6)   
Yup. I am currently taking Align, but took other acidophilous, etc., pills previously.

theacidrefluxman
Veteran Member


Date Joined Oct 2009
Total Posts : 739
   Posted 11/13/2011 5:40 PM (GMT -6)   
Just came across this again. It is SO frustrating knowing that my body is capable of being GERD free, but that the antibiotics (Levaquin most recently), threw my body out of what and brought my GERD back for over a year now. It is pretty insane when you think about it.

If doctors know that antibiotics cause GERD, and can see how someone can be fine and then get thrown out of whack by an antibiotic, how can they not have a solution to this? Why can't people look at what the antibiotic is doing, and invent something that will reverse the process and hopefully remove the GERD.

I am taking probiotics religiously and probably excessively these days, but notice no improvement. I would have thought they would help undo the damage from antibiotics.

Long story short I hate my GERD and after coming full-circle with no answers I am pursuing this once again.

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7181
   Posted 11/13/2011 6:00 PM (GMT -6)   
Hi ARM,
 
I feel your frustration. I had a Nissen in 2009, and thankfully it has worked well.  Still, I have a very reactive stomach and antibiotics really put it into a tailspin.  Amoxicillin is the one I can take best.  I thought I could handle a Z-pac, but found out after taking it recently that it also causes problems.  My stomach hasn't felt right since then. 
 
Before my surgery, though, the gastritis would send tremendous amounts of acid into my esophagus, and I could eat almost nothing for weeks.  I'd lose 20 pounds, and be in misery for up to 3 months.  Once after Augmentin, I ended up in the hospital with uncontrolled gastritis, esophagitis, and (mainly) asthma.  The GI docs couldn't do anything for me.  They switched me to Protonix from Nexium, but that was about it.  It's just a matter of babying it and being patient.
 
Once I called my GI office asking if they knew of an antibiotic that might be easier on the stomach than others (perhaps he'd had other patients with a similar issue and had discovered something that was not as harsh.). The GI doc actually called me back, and treated me like #$%@$--as if it was an extremely stupid question and dismissed me summarily.  That did it...I was done with him!  I asked my PCP to refer me to a GI doc I could communicate with, which he did.
 
I think it's a hopeless cause.  Thankfully, my gastritis is contained now, and doesn't migrate into my esophagus, which was much, much worse.
 
I wish there was an answer, but unfortunately the only one is to avoid antibiotics like the plague!
Good luck with your quest.
Denise

theacidrefluxman
Veteran Member


Date Joined Oct 2009
Total Posts : 739
   Posted 11/13/2011 8:01 PM (GMT -6)   
You must be a bit frustrated that, had you not taken the antibiotic, you might now have had to get the surgery done, right? That is how I feel...although I still haven't gotten the surgery.

Did you get a ph test done before the surgery? I am guessing it came back very high? I wonder why a course of antibiotics can create such long-term havoc that long-term reflux is a result, even to the point of requiring surgery. I just don't get it.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, June 22, 2018 12:49 PM (GMT -6)
There are a total of 2,974,512 posts in 326,186 threads.
View Active Threads


Who's Online
This forum has 161251 registered members. Please welcome our newest member, Back2Good.
408 Guest(s), 9 Registered Member(s) are currently online.  Details
mysweetpanda, physedgirl09, stinknuggets, The Dude Abides, johncl, Pratoman, Herophilus, Saipan Paradise, RunJerRun